Virginia, 2008

High Wind in Virginia, March 8, 2008

March 8, 2008 · NWS AKQ · 3 events in 3 counties and zones

Very strong winds occurred along and behind a cold front across central and eastern Virginia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Very strong winds occurred along and behind a cold front across central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 8, 2:55 PM EST, 2 minutes earlier.

Area forecast discussion, Mar 8, 2:55 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
255 PM EST SAT MAR 8 2008

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN VIRGINIA...WILL MOVE NORTHEAST
TOWARD NEW ENGLAND THIS AFTERNOON...PULLING A COLD FRONT ACROSS
THE AREA THEN OFFSHORE. HIGH PRESSURE WILL RETURN FOR LATE TONIGHT
INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
TOR WATCH EXPIRED AT NOON...BUT STILL WILL WATCH SOME SCTD TSRAS
THE NEXT FEW HRS UNTIL COLD FRNT MOVES E OF THE AREA AND DRIER AIR
FILTERS IN. ANY TSRA CUD CONTAIN STRNG GUSTY WNDS.

LLVL FLOW QUICKLY GOES DOWNSLOPE LATE THIS AFTN...WITH GRADUAL
CLEARING FM SW TO NE.

NEXT CONCERN IS WIND...AS SFC LOW ACCELERATES TWD NEW ENGLAND AND
HIGH PRESSURE BUILDS INTO THE RGN FROM THE SW. AS THE MIDLVL TROF
RIDES INTO THE OH VLY...COOL AIR WILL RUSH INTO THE CWA...WITH
BUFR SOUNDINGS YIELDING SFC WND GUSTS OF 40 TO 45 MPH LATE THIS
AFTN AND THIS EVENING.

THE SKY WILL CLEAR TNGT. TEMPS TURN SHARPLY COLDER TWDS DAYBREAK.
BUMPED MIN T UPWARDS A LITTLE BIT GIVEN THE WELL MIXED BL.
STILL...LOOKING CHILLY WITH LOWS IN THE 30S TO NEAR 40 SE (U20S IN
NW PIEDMONT AND IVOF KSBY).

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
BENIGN WX RETURNS TO THE MID-ATL REGION...AS HIGH PRESSURE BUILDS
FROM THE SOUTHWEST. DOWNSLOPE FLOW SHOULD ENSURE A MOSTLY SUNNY
DAY. HIGHS GENLY UPR 40S/LWR 50S (SOME MID 50S POSSIBLE ACROSS
WESTERN CWA INTO NE NC).

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MAINTAINING DRY WX FM TUE NGT THRU THU...AS HI PRES BLDS ACRS THE
REGION THEN OFF THE CST. MIN TEMPS IN THE LWR 30S TO LWR 40S...AND
MAX TEMPS WILL GENERALLY RANGE FM THE MID 50S TO MID 60S FOR WED
AND THU. A WRM FRNT FOLLOWED BY A COLD FRNT (WITH POSSIBLY LO PRES
ALNG IT) WILL AFFECT THE AREA LATE THU NGT INTO ERLY SAT MORNG.
FOR NOW WILL INCLUDE SLGT OR SML CHC FOR SHRAS DURING THIS PERIOD.
DRY WX LIKELY WITH SUNSHINE FOR LATER SAT MORNG ONWARD. MAX TEMPS
WILL RANGE FM THE LWR 50S TO LWR 60S FRI AND SAT...WITH MINS IN
THE UPR 30S TO UPR 40S.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
STRONG WINDS HAVE BUFFETED THE REGION AS LOW PRES SYS MOVES NORTH
OF THE AREA AND COLD FRONT PUSHES OUT TO SEA. WINDS 15-25 KT GUSTING
UP TO 40 KT WILL CONTINUE UNTIL SUNSET...THEN BECOME SW-W 15 TO 20
KT THRU THE NIGHT. CHC OF TSTMS STILL PSBL FOR ORF/PHF/SBY THRU
THE LATE AFTN/EARLY EVENING. IFR/MVFR CONDS IN TSTMS BUT OTW CONDS
WILL GENERALLY IMPROVE TO VFR THRU THE AFTN AND SKIES WILL CLR
TONIGHT. HIGH PRES BUILDS IN FROM THE SOUTHWEST FOR SUN AND MON
AND GOOD VFR WEATHER EXPECTED.

&&

.MARINE...
GALE FORCE WINDS HAVE BEEN REALIZED OVER OUR WATERS (BAY AND
COASTAL) IN AND OUT OF ANY CONVECTIVE ACTIVITY. EXPECT THE
STRONGEST WINDS TO COME AROUND OR JUST AFTER SUNSET...SO GALE
WARNINGS WILL CONTINUE TONIGHT. AS THE LOW PULLS OFF TO THE NE
QUICKLY OVERNIGHT...WINDS SHOULD DIMINISH RAPIDLY ALTHOUGH SEAS
OFFSHORE MAY BE A LITTLE SLOWER TO COME DOWN (ALTHOUGH NOT TOO
SLOW AS IT IS AN OFFSHORE WIND). HAVE EXTENDED THE GALE FOR THE
OFFSHORE WATERS BY A FEW HRS...THE BAY SHOULD BE ABLE TO DROP DOWN
TO AN SCA JUST AFTER MIDNIGHT BASED ON GOOD MODEL CONSENSUS. SCA
CONDS AFTERWARDS WILL LIKELY LINGER THROUGH MIDDAY TOMORROW (EVNG
OFFSHORE DUE TO SEAS).

WINDS LOOK TO REMAIN BELOW SCA CRITERIA THROUGHOUT MUCH OF THE
WORK WEEK AS HIGH PRESSURE REMAINS OVERHEAD AND ONLY A FEW UPR LVL
SYSTEMS MOVE THROUGH OVERHEAD WHICH MAY BRIEFLY INCREASE WINDS TO
AROUND 15-20KTS.

&&

.TIDES/COASTAL FLOODING...
WINDS SHIFT TO THE WEST (OFFSHORE) LATE TONIGHT AND REMAIN PRETTY
STRONG AT LEAST THROUGH THE EARLY MORNING HRS. LOW TIDE AT OCEAN
CITY OCCURS AT ABOUT 3:30AM (AFTER THE WINDS SHIFT) SO TIDE LEVELS
ARE FCST TO BE ABOUT OR SLIGHTLY MORE THAN 2 FT BELOW NORMAL.
WITH STRONGER WINDS IN OUR NORTHERN WATERS...LOOKS LIKE THE OCEAN
CITY AREA IS THE ONLY LOCATION THAT WILL SEE THIS HOWEVER...ALL
OTHER FCSTS CALL FOR JUST ONE TO LESS THAN TWO FEET BELOW NORMAL.
WILL ISSUE A LOW WATER ADVISORY THROUGH EARLY TOMORROW
MORNING...ALTHOUGH MIDNIGHT SHIFT MAY HAVE TO EXTEND IT IF THE
FCST STILL CALLS FOR RIGHT AT 2FT BLO NORMAL FOR THE LOW TIDE
CYCLE IN THE AFTN.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ021>025.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ012>017-
     030>032-102.
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ048-049-
     060>100.
MARINE...GALE WARNING UNTIL 5 AM EDT SUNDAY FOR ANZ650-652-654-656-658.
     LOW WATER ADVISORY UNTIL 11 AM EDT SUNDAY FOR ANZ650.
     GALE WARNING UNTIL 1 AM EST SUNDAY FOR ANZ630>633.

&&

SYNOPSIS...MAM/TMG
NEAR TERM...MAM/TMG
SHORT TERM...MAM
LONG TERM...JYM/MAM
AVIATION...JEF
MARINE...JYM
TIDES/COASTAL FLOODING...JYM
Hazardous weather outlook, Mar 8, 12:44 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 PM EST SAT MAR 8 2008

ANZ630>633-650-652-654-656-658-091745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1244 PM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 GALE WARNING. A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>064-069-072>078-091745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-
1244 PM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND ADVISORY. A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065>068-070-071-079>100-091745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1244 PM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND ADVISORY. A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOSTER

In the hours before

Special weather statement, Mar 8, 12:40 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EST SAT MAR 8 2008

VAZ064-072>076-081845-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND
VA-WESTMORELAND VA-
1240 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS MOVING QUICKLY TO THE NORTHEAST...

AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF SAINT STEPHENS CHURCH
TO 29 MILES SOUTHWEST OF KING AND QUEEN COURTHOUSE...OR FROM 10 MILES
SOUTHWEST OF SAINT STEPHENS CHURCH TO 9 MILES SOUTH OF HIGHLAND
SPRINGS...MOVING NORTH AT 60 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  KING AND QUEEN COURTHOUSE AROUND 1255 PM EST...
  TAPPAHANNOCK AROUND 105 PM EST...
  WARSAW AROUND 110 PM EST...
  MONTROSS AROUND 115 PM EST...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY
Special weather statement, Mar 8, 12:54 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1254 PM EST SAT MAR 8 2008

NCZ013-014-030-031-081900-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-
1254 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 1254 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WINDSOR...MOVING NORTH AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HARRELLSVILLE...AND...
NEWSOME STORE AT 100 PM EST...GATESVILLE...AND...CARTER AT 105 PM
EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 1:00 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EST SAT MAR 8 2008

NCZ013-014-VAZ089-092-093-096-081900-
GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY
VA-
100 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA AND
INTO SOUTH CENTRAL VIRGINIA AND THE WESTERN TIDEWATER AREA...

AT 100 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF WINDSOR...MOVING NORTH AT
45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PONS AND...RAYNOR AT
105 PM EST...DELK CROSSROADS AND...BACONS CASTLE AT 110 PM EST...
CHIPPOKES STATE PARK AND...ALLIANCE AT 115 PM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ADDITIONAL RAINFALL TOTALS OF ONE TO TWO INCHES WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 1:14 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
114 PM EST SAT MAR 8 2008

VAZ084>086-090-091-094-081915-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-MIDDLESEX VA-NEWPORT
NEWS/HAMPTON VA-YORK VA-
114 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA AND MIDDLE
PENINSULA...

AT 114 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER QUEENS LAKE...MOVING NORTH AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GLOUCESTER COURTHOUSE...AND...
BELROI AT 120 PM EST...HARCUM...AND...DUTTON AT 125 PM EST...
GRAFTON...AND...HARTFIELD AT 130 PM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 1:19 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
119 PM EST SAT MAR 8 2008

VAZ073>076-081900-
ESSEX VA-KING AND QUEEN VA-RICHMOND VA-WESTMORELAND VA-
119 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING INTO THE NORTHERN PORTIONS OF THE
MIDDLE PENINSULA AND INTO THE NORTHERN NECK...

AT 119 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAMPLAIN...MOVING NORTHEAST AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR FONESWOOD...AND...PEEDS AT 125 PM
EST...WESTMORELAND STATE PARK...AND...LERTY AT 130 PM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 2:10 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
210 PM EST SAT MAR 8 2008

MDZ021>025-VAZ099-100-082030-
ACCOMACK VA-DORCHESTER MD-INLAND WORCESTER MD-MARYLAND BEACHES
MD-NORTHAMPTON VA-SOMERSET MD-WICOMICO MD-
210 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS MOVING QUICKYLY TO THE NORTHEAST...

AT 210 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 14 MILES NORTHWEST OF CRISFIELD TO 21 MILES
SOUTH OF CAPE CHARLES...OR FROM 14 MILES NORTHWEST OF CRISFIELD TO 7
MILES EAST OF OCEAN VIEW...MOVING NORTHEAST AT 60 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR...
  CRISFIELD AROUND 225 PM EST...
  EXMORE AROUND 230 PM EST...
  PRINCESS ANNE AROUND 240 PM EST...
  FRUITLAND AROUND 245 PM EST...
  SALISBURY AROUND 250 PM EST...
  CHINCOTEAGUE AROUND 310 PM EST...

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Henrico

When
March 8, 2:57 PM EST
Where
Henrico forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
ASOS

Wind gust of 51 knots (59 mph) was measured at RIC.

High Wind, Norfolk

When
March 8, 4:02 PM EST
Where
Norfolk forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
ASOS

Wind gust of 50 knots (58 mph) was measured at ORF.

High Wind, Virginia Beach

When
March 8, 4:21 PM EST
Where
Virginia Beach forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Wind gust of 52 knots (60 mph) was measured at NTU.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89540, 89541, 89542.